The Common Clinical Error
A patient with chronic kidney disease (CKD) and hypertension is started on sacubitril/valsartan (Entresto).1 Two weeks later, repeat labs show a rise in serum creatinine from 1.5 mg/dL to 1.85 mg/dL—a 23% increase from baseline—and a potassium level of 5.2 mmol/L. Despite improved blood pressure and no clinical symptoms, the medication is discontinued due to worsening renal function.
This scenario plays out daily across outpatient clinics and hospitals. In many cases, the laboratory changes prompting discontinuation are not signs of drug toxicity or treatment failure but predictable physiologic effects of renin–angiotensin–aldosterone system (RAAS) inhibition.2,3 Misinterpreting these changes can lead to premature discontinuation of therapies proven to reduce cardiovascular events, slow kidney disease progression, and improve survival.1-3
Why Creatinine Rises After RAAS Inhibition
Mild increases in serum creatinine after starting an angiotensin converting enzyme (ACE) inhibitor, angiotensin receptor blocker (ARB), or angiotensin receptor-neprilysin inhibitor (ARNI) are often expected physiologic effects, not signs of kidney injury.4,5 Common ACE inhibitors include lisinopril, enalapril, and ramipril. Common ARBs include losartan, valsartan, and candesartan, and the primary ARNI currently available is sacubitril/valsartan (Entresto),1,4 which combines an ARB with a neprilysin inhibitor to enhance beneficial natriuretic peptides.
RAAS inhibitors dilate the efferent arteriole of the glomerulus, lowering intraglomerular pressure.4 This reduces glomerular hyperfiltration—a key mechanism that protects the kidney over the long term—but can temporarily decrease estimated glomerular filtration rate (eGFR) and raise serum creatinine.5
In other words, a small creatinine rise is hemodynamic, not nephrotoxic.4,5 It signals that the medication is working to relieve glomerular stress, not that the kidneys are failing. Health care professionals should contrast these expected changes with true acute kidney injury, which typically presents with rapidly progressive creatinine rise, oliguria or other clinical symptoms, and contributing factors such as volume depletion, nephrotoxins (for example, nonsteroidal anti-inflammatory drugs [NSAIDs]), or renal artery obstruction.5
How Much Creatinine Rise Is Acceptable?
Not all creatinine increases after RAAS inhibitor initiation warrant intervention. Multiple guidelines and clinical trials support tolerating a stable increase in serum creatinine of up to approximately 30% from baseline after starting or titrating an ACE inhibitor, ARB, or ARNI.2,3,5
In many cases, this rise reflects the expected hemodynamic effect of reduced intraglomerular pressure rather than kidney injury. When the increase is modest and stabilizes, continuing therapy is often appropriate and may confer long-term renal and cardiovascular benefit.1-3
More important than the absolute creatinine value is the trajectory. A small rise that plateaus over the first few weeks is typically benign, whereas a progressive or accelerating increase should prompt further evaluation.2,3,5
Clinicians should reassess therapy when creatinine rises exceed 30% from baseline or continue to worsen over time. In these situations, contributing factors should be evaluated before discontinuing RAAS inhibition, including volume depletion, excessive diuresis, use of NSAIDs, and hypotension.5 Less common but important considerations include bilateral renal artery stenosis.2,3
In the absence of symptoms, hypotension, or ongoing deterioration in kidney function, premature discontinuation of RAAS inhibitors based solely on modest creatinine increases may deprive patients of therapies shown to slow kidney disease progression and reduce cardiovascular risk.1-3
Interpreting Potassium Changes After RAAS Inhibition
Mild increases in serum potassium are a predictable effect of RAAS inhibition.6 By reducing aldosterone levels, ACE inhibitors, ARBs, and ARNIs decrease renal potassium excretion, often resulting in small but measurable increases in serum potassium after initiation or dose escalation.6